South Dakota, 2019

Flooding in South Dakota, May 23 to 31, 2019

May 23 to 31, 2019 · NWS FSD · 4 events in 3 counties and zones

Runoff from a widespread May 19-21 rainfall of 1 to 2 inches across the Vermillion River basin returned much of the river to moderate to major flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Runoff from a widespread May 19-21 rainfall of 1 to 2 inches across the Vermillion River basin returned much of the river to moderate to major flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 9:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 23, 9:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1053 PM CDT Thu May 23 2019

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM CDT Thu May 23 2019

Lead shortwave energy will bring an area of rain and isolated
embedded thunderstorms into the region late this afternoon and
evening.  This initial activity will run into a bit of dry air, so
some weakening will be possible.

However, we're expected to see broad warm advection develop through
the evening and overnight hours ahead of an approaching wave in
the Western Plains. PoPs will ramp up late this evening, but
especially from the 06-12Z timeframe ahead of an approaching dry
slot from the Southwest. QPF amounts should remain manageable
overnight, with most of the focus for moisture transport into
convection further south across Kansas, Nebraska, Missouri, and
Iowa.

Friday: Precipitation will quickly come to an end from west to east
after daybreak Friday with most of the CWA clear of precipitation
by mid-morning. Breezy westerly winds will develop through the
day and continue in the afternoon and evening. Soundings suggest
downward momentum transfer of 30 knot winds by mid-day for much
of the CWA, and have bumped up sustained winds as well as gusts.

.LONG TERM...(Friday Night through Thursday)
Issued at 317 PM CDT Thu May 23 2019

Saturday-Sunday:  A frontal boundary will bisect the CWA on
Saturday, leaving winds light and variable in most locations. This
wind may turn more to a prevailing northerly direction by the
afternoon and evening. Rising mid-level heights keep things dry
on Sunday, with return flow into the Plains will bring a bit more
cloud cover by Sunday afternoon. Temperatures both days will
climb into the 70s.

Sunday night-Monday: Southwest mid-level flow returns in earnest
Sunday night, inducing yet another chance for widespread rain across
the region. Elevated instability should allow for more thunderstorm
development, but elevated severe storms are not anticipated into
Monday morning.   Memorial day itself will be fairly unsettled.
Model guidance remains a bit split on the placement of surface
boundary and impact of lingering cloud debris and ongoing elevated
convection through the morning hours.  Soundings suggest EML begins
to advect northward by mid-day which should end precipitation
along and southeast of the surface boundary. However, soundings
largely suggest that any heating could allow for more free
convection by the late afternoon hours, especially along a line
from Yankton to Sioux Falls and Windom and areas south and
southeast. Speed shear could lead to a few strong storms, but
still much uncertainty.

Tuesday-Thursday:  A surface boundary will settle southward into
Tuesday, cooling off temperatures in the area.  However, upper
troughing will dip into western Nebraska by mid-day Tuesday, keeping
mid-level forcing going and potentially continuing precipitation
across the region.

Medium range guidance is highly variable once we reach the Wednesday
and Thursday timeframe.  Both models show a large upper trough
digging into the Western Great Lakes, but are wildly variable on the
track and intensity of the trough.  Nevertheless, confidence is
fairly high on below normal temperatures to finish the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1050 PM CDT Thu May 23 2019

Showers and thunderstorms will continue to spread across the
region, remaining widespread overnight. Best chance for TSRA will
be south of I-90, including KSUX, with mainly SHRA elsewhere. Rain
may be moderate to heavy under TSRA, with visibility as low as
2sm. Models suggest lower clouds will begin building into the area
in the early morning hours, with MVFR to LIFR ceilings possible at
all TAF sites. Rain will end by mid to late morning Friday, with
ceilings also quickly improving during this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...
Hazardous weather outlook, May 23, 3:38 AM CST, 19 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CDT Thu May 23 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-240945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
438 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected tonight into Friday
morning.  These storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Turner

When
May 23, 11:00 PM CST to May 31, 11:59 PM CST
Where
Turner County, 1.51 mi E of Parker to 3.66 mi WSW of Centerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.400, -97.100

The Vermillion River near Davis (gage site DVSS2) reached a crest of 2.90 feet above flood stage on May 31. Water flowed across a section of U.S. Highway 18 west of Davis and additional delays to spring planting occurred in the flood plain. Moderate flooding continued at the end of the month.

Flood, Lincoln

When
May 23, 11:00 PM CST to May 31, 11:59 PM CST
Where
Lincoln County, 7.06 mi SW of Lennox Skie Arpt to 8.82 mi SSW of Lennox Skie Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.224, -96.924

The Vermillion River near Davis (gage site DVSS2) reached a crest of 2.90 feet above flood stage on May 31. Water flowed across a section of U.S. Highway 18 west of Davis and additional delays to spring planting occurred in the flood plain. Moderate flooding continued at the end of the month.

Flood, Turner

When
May 25, 2:00 AM CST to May 31, 11:59 PM CST
Where
Turner County, 3.33 mi WSW of Centerville to 2.05 mi SW of Centerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.100, -97.030

The Vermillion River near Wakonda (gage site WKAS2) reached a peak of 3.10 feet above flood stage on May 31. 25000 acres of agricultural land were flooded between Centerville and Vermillion. Several county and state roads were inundated, including Highway 19 in several locations south of Centerville. Major flooding continued at the end of the month.

Flood, Clay

When
May 25, 2:00 AM CST to May 31, 11:59 PM CST
Where
Clay County, 5.59 mi NE of Wakonda to 8.36 mi ESE of Wakonda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.084, -97.031

The Vermillion River near Wakonda (gage site WKAS2) reached a peak of 3.10 feet above flood stage on May 31. 25000 acres of agricultural land were flooded between Centerville and Vermillion. Several county and state roads were inundated, including Highway 19 in several locations south of Centerville. Major flooding continued at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831369, 831370, 831371, 831372.